Kansas, 2015

Hail in Kansas, June 25, 2015

June 25, 2015 · NWS GID · 1 event in 1 county or zone

m. CDT, a southwest-to-northeast corridor of strong to marginally severe multicell storms ignited over the heart of this six-county North Central Kansas area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Shortly after sunset on this Thursday evening, between 9:00-9:30 p.m. CDT, a southwest-to-northeast corridor of strong to marginally severe multicell storms ignited over the heart of this six-county North Central Kansas area. These slightly elevated storms primarily produced small hail and brief heavy rain before mostly-departing the local area to the south and east by 11 p.m. CDT. However, one storm pulsed up to severe thresholds over southern Mitchell County, yielding a quarter size hail report. Shortly after this first round of storms vacated the local area, yet another southwest-to-northeast complex of convection fired up over North Central Kansas between 11:00-11:30 p.m. CDT. Unlike its predecessor though, this round remained sub-severe as it too gradually departed to the south and east by around 2 a.m. CDT, ending all local thunderstorm activity for the night. Rainfall-wise, amounts varied rather widely, ranging from little to nothing (especially within northern portions of Phillips/Smith/Jewell counties) to pockets up to around 1 (especially within southern portions of Osborne/Jewell/Mitchell counties). Wettest of all was a portion of south central Mitchell County, which likely received at least 1.50-2.00.

In terms of forcing mechanisms, the most pertinent feature was a modest evening increase in convergence along a fairly sharp, slightly-elevated frontal zone evident at 850 millibars. This boundary was stretched in west-to-east fashion directly over the local area, roughly 60-80 miles north of a corresponding surface front draped through central Kansas. As the night went on, this elevated frontal zone pressed southward, taking thunderstorm chances out of the local area with it. On the larger scale synoptic scene, lift was provided by a broad shortwave trough dropping southeastward into the region from the Northern Plains. Around the time of the quarter size hail report in Mitchell County, the mesoscale environment featured 1000-2000 J/kg most-unstable CAPE and around 40 knots of effective shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 4:18 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 25, 4:18 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT THU JUN 25 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 244 PM CDT THU JUN 25 2015

THE CLUSTER OF THUNDERSTORMS THAT MOVED INTO THE SOUTHWEST PORTION
OF THE FORECAST AREA THIS MORNING AND EARLY AFTERNOON HAVE ALMOST
COMPLETELY DISAPPEARED. OTHER THUNDERSTORMS HAVE DEVELOPED IN
PORTIONS OF SOUTH CENTRAL NEBRASKA. THESE HAVE BEEN DEVELOPING
FAIRLY RAPIDLY. SATELLITE AND OBSERVATIONS INDICATE THERE IS STILL
QUITE A FEW MID LEVEL CLOUDS ACROSS THE AREA THIS AFTERNOON.

MODELS ARE FAIRLY SIMILAR. A NEARLY STATIONARY BOUNDARY IS ACROSS
CENTRAL KANSAS THIS AFTERNOON AND IS EXPECTED TO REMAIN THERE
THROUGH TONIGHT. A WEAK UPPER LEVEL WAVE THIS AFTERNOON HAS BROUGHT
A FEW THUNDERSTORMS TO THE AREA. THESE SHOULD BE MOVING OFF TO THE
EAST FOR THE REMAINDER OF THE AFTERNOON.

ANOTHER UPPER LEVEL WAVE IS MOVING INTO THE AREA FROM THE WESTERN
DAKOTAS AND EASTERN WYOMING TONIGHT. THERE ARE THUNDERSTORMS ACROSS
THE NORTHERN PANHANDLE OF NEBRASKA THAT ARE ASSOCIATED WITH THIS
UPPER WAVE. EXPECT THESE THUNDERSTORMS TO CONTINUE TO MOVE TO THE
SOUTHEAST DURING THE AFTERNOON AND MOVE INTO THE FORECAST AREA THIS
EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE LATE THIS EVENING
INTO THE OVERNIGHT HOURS. SOME THUNDERSTORMS ARE EXPECTED TO LINGER
INTO FRIDAY MORNING...BUT BY LATE MORNING THE THUNDERSTORMS SHOULD
BE EXITING THE AREA. A SURFACE HIGH BUILDS INTO THE AREA FRIDAY
AFTERNOON. EXPECT PRECIPITATION TO BE GONE AND SKIES SHOULD BEGIN TO
CLEAR SOME.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 244 PM CDT THU JUN 25 2015

ALOFT: SIGNIFICANT AMPLIFICATION WILL OCCUR OVER THE NEXT 36 HRS AND
BY 00Z/SAT AN ANOMALOUS 595+ SUBTROPICAL HIGH WILL BE OVER THE WRN
USA WITH A TROF OVER THE E /BOTH FEATURES WILL EVENTUALLY EVOLVE TO
2 STANDARD DEVIATIONS ABOVE AND BELOW NORMAL/. THIS WILL PUT THE
CNTRL PLAINS IN NNW FLOW. THE LAST 2 RUNS OF THE GEM/EC/GFS SUGGEST
A SHORTWAVE TROF WILL MOVE IN OFF THE PAC MON AND CUT DOWN THE
RIDGE. HOWEVER...THE SUBTROPICAL HIGH WILL REMAIN IN PLACE. CURRENT
INDICATIONS ARE THAT THIS TROF WILL EMERGE ONTO THE NRN PLAINS WED.
GOOD MODEL AGREEMENT LEADS TO ABOVE AVERAGE CONFIDENCE.

SURFACE: THE PRIMARY POLAR FRONT WILL EXTEND FROM OK E INTO THE TN
VALLEY AT 00Z/SAT. HIGH PRES WILL BE OVER THE NRN PLAINS. THIS HIGH
WILL DRIFT SE ACROSS THE FCST AREA SAT. NW FLOW WILL DELIVER A WEAK
COOL FRONT THAT WILL MOVE THRU HERE SUN. WEAK HIGH PRES WILL FOLLOW
MON-TUE. FAIRLY POTENT LOW PRES WILL EMERGE INTO THE NRN PLAINS WED
AND WILL PROBABLY FORCE A SFC TROF TO CROSS THE FCST AREA IN THE
WARM SECTOR. THE COOL FRONT IS SLATED TO MOVE THRU LATE NEXT WEEK.

AS FOR TEMP AND PRECIP TRENDS...OVERALL THIS STRETCH OF DAYS WILL BE
DRY MOST OF THE TIME. CHANCES FOR PRECIP ARE FEW. TEMPS WILL AVERAGE
NEAR OR A LITTLE BELOW NORMAL.

THE INTRUSION OF CANADIAN AIR MASSES WILL KEEP THE DWPTS LOWER THAN
WHAT WE'VE SEEN RECENTLY...RESULTING IN MORE COMFORTABLE HUMIDITY.

SOME DAILY DETAILS...

SAT: OUTSTANDING FOR OUTDOORS ACTIVITIES. TEMPS NEAR NORMAL...LIGHT
WINDS AND LOW DWPTS.

SUN: COOL FRONTAL PASSAGE. THE THERMAL RIDGE WILL MOVE THRU
COINCIDENT WITH THE FRONT. SO EXPECT HIGHS TO BE A FEW DEGS
WARMER...EXCEPT HOTTER OVER N-CNTRL KS WHERE HIGHS 90-95F IS LIKELY.

LATE SAT NIGHT INTO SUN MORNING...AN ISOLATED TSTM IS POSSIBLE ALONG
OR AHEAD OF THE FRONT THE CHANCE IS SO REMOTE THAT IT'S NOT WORTH
PUTTING IN THE FCST YET.

MON-TUE: DRY. VERY NICE FOR LATE JUNE.

WED-THU: POSSIBLY SOME PERIODS OF TSTM ACTIVITY...BUT LITTLE OR NO
CONFIDENCE ON ANY SPECIFICS.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 518 PM CDT THU JUN 25 2015

VFR CONDITIONS EXPECTED FOR THE MOST PART THROUGH THE NEXT 24
HOURS...WITH THE ONLY EXCEPTION BEING DURING POTENTIAL
PRECIPITATION TONIGHT...AND WITH POTENTIAL STRATUS DEVELOPMENT
AROUND SUNRISE FRIDAY.

HIGH LEVEL CLOUDS WILL CERTAINLY REMAIN POSSIBLE THROUGH THE NEXT
24 HOURS. THAT SAID...THERE ARE INDICATIONS FROM MULTIPLE SETS OF
GUIDANCE OF PERIODIC STRATUS PERHAPS PROMOTING AN MVFR CEILING
ACROSS THE REGION AROUND SUNRISE. GIVEN THIS...WENT AHEAD WITH
BKN020 10-14Z. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
PORTIONS OF WESTERN NEBRASKA AS OF THIS WRITING...AND THERE IS A
CHANCE THIS ACTIVITY COULD IMPACT THE TAF SITES TONIGHT. DESPITE
THIS DEVELOPMENT...CONFIDENCE IS NOT YET HIGH ENOUGH TO GO
PREVAILING TS IN EITHER TAF SO FOR NOW...WENT AHEAD WITH VCTS
02-10Z AND WILL AMEND AS NECESSARY. THE SURFACE WIND WILL REMAIN
FROM THE NORTHEAST FOR THE MOST PART DURING THE TAF
PERIOD...GENERALLY SUSTAINED AT AROUND 10KTS. VISIBILITY
RESTRICTION IS NOT CURRENTLY EXPECTED THROUGH THE NEXT 24
HOURS...ALTHOUGH VISIBILITY WILL NEED TO BE MONITORED IN THE
VICINITY OF PRECIPITATION SHOULD IT IMPACT THE REGION LATER
TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...HALBLAUB
AVIATION...BRYANT
Hazardous weather outlook, Jun 25, 1:59 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT THU JUN 25 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
259 PM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH
TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH HAIL NEAR THE
SIZE OF PING PONG BALLS...DAMAGING WIND GUSTS NEAR 60 MPH AND
HEAVY RAINFALL BEING THE PRIMARY HAZARDS.

ALONG THE PLATTE RIVER THROUGH SOUTH CENTRAL NEBRASKA...FLOOD
WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR MOST OF THE STRETCH
BETWEEN GOTHENBURG AND CLARKS. PLEASE REFER TO THE LATEST FLOOD
WARNING AND ADVISORY STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY FOR PORTIONS OF
THE OUTLOOK AREA TUESDAY NIGHT THROUGH THURSDAY.

ALONG THE PLATTE RIVER THROUGH SOUTH CENTRAL NEBRASKA...FLOOD
WARNINGS AND ADVISORIES WILL REMAIN IN EFFECT FOR SEVERAL MORE DAYS
BETWEEN GOTHENBURG AND CLARKS. PLEASE REFER TO THE LATEST FLOOD
WARNING AND ADVISORY STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 25, 5:07 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT THU JUN 25 2015

NEZ039-046-260015-
VALLEY-SHERMAN-
INCLUDING THE CITIES OF...ORD...LOUP CITY...LITCHFIELD
607 PM CDT THU JUN 25 2015

STRONG THUNDERSTORMS ARE LOCATED TO THE WEST AND NORTHWEST OF
VALLEY AND SHERMAN COUNTIES. THIS ACTIVITY IS MOVING TO THE
SOUTHEAST AT AROUND 30 MPH AND WILL LIKELY IMPACT WESTERN PORTIONS
OF VALLEY AND SHERMAN COUNTIES STARTING AFTER 630 PM CDT.
RESIDENTS ACROSS THESE AREAS WILL NEED TO BE READY FOR THE
POSSIBILITY OF STRONG WIND GUSTS AND HAIL...ALONG WITH HEAVY
RAINFALL...STARTING PRIMARILY AFTER 630 PM CDT.

BRYANT
Special weather statement, Jun 25, 8:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
929 PM CDT THU JUN 25 2015

KSZ007-260300-
JEWELL KS-
929 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL COUNTY UNTIL
1000 PM CDT...

AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IONIA...OR 23 MILES NORTHWEST OF BELOIT...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL AND IONIA.

LAT...LON 3962 9847 3976 9849 3987 9821 3964 9812
TIME...MOT...LOC 0228Z 255DEG 20KT 3971 9840

BRYANT
Special weather statement, Jun 25, 8:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT THU JUN 25 2015

KSZ019-260315-
MITCHELL KS-
947 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 1015 PM CDT...

AT 946 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ASHERVILLE...OR 8 MILES SOUTHEAST OF BELOIT...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELOIT...ASHERVILLE AND SIMPSON.

LAT...LON 3938 9830 3951 9793 3922 9793 3922 9827
TIME...MOT...LOC 0246Z 239DEG 32KT 3940 9797

BRYANT
Special weather statement, Jun 25, 8:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
952 PM CDT THU JUN 25 2015

KSZ018-260315-
OSBORNE KS-
952 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL
1015 PM CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF LURAY...OR 24 MILES NORTH OF RUSSELL...MOVING EAST
AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN OSBORNE
COUNTY.

LAT...LON 3930 9903 3942 9852 3913 9849 3913 9901
TIME...MOT...LOC 0251Z 270DEG 24KT 3924 9881

BRYANT

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
June 25, 9:15 PM CST
Where
Mitchell County, 9 mi ENE of Hunter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -98.245

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588757.